Post-Chemo Joint Pain

This is another one of those blogs I am writing more for the benefit of others who might go through the same thing than for my friends and family to read. That said, feel free to read on!

On chemos four and five, I found I experienced joint and muscle pain a few days after treatment that would last several days and then subside. I experienced the pain again after my sixth and final chemo… but it has not gone away.

I waited some time to contact my oncologist, expecting the pain would go on its own, that perhaps it was lasting a bit longer simply because the chemo meds had built up in my system. When I did finally contact him, he was stumped and asked me to make an appointment, and said that he’d do some research in the meantime. I did some research of my own (through Google, of course – does that actually count as research?) and discovered a number of people complaining about the same thing but no actual articles by anyone about the cause or how to treat it.

When I saw Dr. K, he told me he’d discovered that post-chemo joint pain is “a very uncommon but very well-documented” side effect, and that I could expect the pain to subside within two months. I wish I had asked more questions – such as what causes it – but I was so relieved that it had an expiration date that I didn’t even think of it.I did ask him how to treat it and he told me to take OTC anti-inflammatories, like Advil.

It’s been a couple weeks since then and I am unfortunately still in crippling (literally) pain. I am fine when I am up and moving, but if I sit for more than a moment, my hips and knees scream in pain when I finally rise. Sitting on the floor – which, with two toddlers, is a HUGE part of my day – is not only terribly painful to get up from, but also embarrassing if I have to do it in front of others. I look like an overweight, weak baby giraffe, trying to get my legs under me. My hips and knees are not the only joints that hurt, however – my feet, hands, and shoulders also ache, and in the morning when I wake up, I have to clench and unclench my hands multiple times just to get them to work properly.

I am really depressed and stressed out by this pain. It is a part of my daily existence and has made pretty much every part of my life either more difficult or more embarrassing – oftentimes both. I asked Dr. K if I could go see an acupuncturist and he said by all means. I booked with an acupuncturist at Swedish, but they can’t see me till the 24th, so I have begun seeing a doctor who is SUPER conveniently located about 4 blocks away. I had my first session yesterday and I have to say quite honestly that so far I have not noticed any difference (he said I should notice an immediate difference) but I have two more sessions scheduled for this week.

I am also going to email the American Cancer Society to see if they have any advice or information about this, which I will add here if I get it.

If you’re going through this too, you’re not alone! And if you’ve been through this and recovered, I’d love to here advice, suggestions, or even just words of encouragement. 🙂

4 thoughts on “Post-Chemo Joint Pain

  1. Oh yeah sister, I’m experiencing insane joint pain, especially in my knees.

    I also dread crouching down, I have to psyche myself up to get back up from the floor. It’s excruciating. Not of lot of info out there about it, but my latest thought is that since I was neutropenic during all of my chemo that it’s going to take a long, long time to build back up my bone marrow.

    I don’t think this is permanent, but I think it’s going take a lot longer than I would like for my joints to feel better. Advil doesn’t seem to touch the pain. I’m going to start cycling soon, hoping that might encourage some joint lubrication.

    My mantra lately is – This is temporary, I will begin to feel better.

    We will feel better, damn it! It will happen.

    Liked by 1 person

    • Yes! I stay standing when I should sit just because I know how much it will hurt to get up again! I was only neutropenic during the “down” phase when they expect you to be.Your positivity is inspiring, I hope it rubs off on me!

      Liked by 1 person

  2. Yes, same here. Knees and ankles and my heels. 5 weeks since last chemo. Very common late side effect in Norway. It can take 5-7 months. Some of the boobsisters still struggel after 6 years….. It just keeps giving.

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s